Alert archive / West Virginia / Tornado Warnings in 1995

Tornado Warning 5, NWS Blacksburg, VA

May 18, 1995Greenbrier County, West Virginia

NWS Blacksburg, VA issued this tornado warning at May 18, 1995, 11:45 PM EDT for Greenbrier County, West Virginia. It was in force for 30 min.

The area

The counties it named.

The facts

Issued
May 18, 1995, 11:45 PM EDT (03:45 UTC)
Expired
May 19, 1995, 12:15 AM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

The nearest sounding before it

Huntington/Tri S, WV (KHTS), launched 00:00Z, 3.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Huntington/Tri S, WV at 00:00Z on 1995-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Huntington/Tri S, WV at 00:00Z on 1995-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 190346 COR
TORRNK
WVC025-190415-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTED TIME REFERENCE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EDT THU MAY 18 1995

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1215 AM EDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST WEST VIRGINIA

   ...EASTERN GREENBRIER COUNTY

AT 1145 PM EDT...DOPPLER WEATHER RADAR IN BLACKSBURG DETECTED A
DEVELOPING TORNADO 3 MILES NORTH OF LEWISBURG MOVING TO THE NORTHEAST
AT 40 MILES AN HOUR.


IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

DSD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 18, 8:40 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 18, 8:40 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT THU MAY 18 1995

RECOMMENDATIONS...

WBC...RDU AND CRW...CURRENT FCST TRENDS ARE GOOD. SEE NO REASON WHY
WE SHUDN/T HV POPS FOR ALL NITE. HV NOT HAD MUCH TIME TO LOOK AT
ANYTHING.

DISCUSSION...THOSE SVR TSTMS JUST KEEP COMING AND COMING. WE ARE
A LITTLE SURPRISED THAT SELS DIDN/T ISSUE A WATCH FOR W CEN VA..BUT
THEN IT HAS JUST BEEN  A COUPLE OF ISOLD STORMS SUPERCELLS. HOPE THOS
TORNADIC STORMS IN ERN TN DON/T HOLD TOGETHER TILL THEY GET HERE.

JJ

In the hours before

Local storm report, May 18, 7:13 PM EDT, 4 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT THU MAY 18 1995

DATE/TIME     COUNTY/CITY        EVENT

18/1150 AM    GILES              STRONG WINDS BLEW DOWN TREES AND POWER
                                 LINES IN PEARISBURG.

18/1242 PM    ROANOKE            STRONG WINDS BLEW A TREE ON A CAR 4
                                 MILES NORTHEAST OF ROANOKE.

18/505 PM     PATRICK            DIME SIZE HAIL IN STUART.

18/n525 PM     MARTINSVILLE CITY  NICKEL SIZE HAIL IN MARTINSVILLE CITY.

18/530 PM     PITTSYLVANIA       QUARTER SIZE HAIL 1 MILES SOUTH OF
                                 CHATHAM.

MTE
Local storm report, May 18, 7:44 PM EDT, 4 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT THU MAY 18 1995

DATE/TIME     COUNTY/CITY        EVENT

18/740  PM    FLOYD              1 INCH DIAMETER HAIL AT BENT MOUNTAIN
Local storm report, May 18, 9:26 PM EDT, 2 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT THU MAY 18 1995

DATE/TIME     COUNTY/CITY        EVENT
18/747 PM     MONTGOMERY         QUARTER HAIL JUST WEST OF PILOT.

18/805 PM     FLOYD              QUARTER HAIL JUST NORTHEAST OF COPPER
                                 HILL.

18/805 PM     ROANOKE            NICKEL HAIL IN VINTON.

18/840 PM     FRANKLIN           GOLFBALL SIZE HAIL JUST WEST OF SMITH
                                 LAKE.

18/847 PM     FRANKLIN           DIME SIZE HAIL JUST WEST OF SMITH
                                 MOUNTAIN LAKE.

18/912 PM     PITTSYLVANIA       GOLFBALL SIZE HAIL AND POWER OUT IN
                                 HUR\T.

MTE
Special weather statement, May 18, 9:51 PM EDT, 1 hour 54 minutes before
NCZ001>003-018-019-VAZ007-009>018-022-023-032>035-WVZ042>045-190755-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT THU MAY 18 1995

...A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF SOUTHERN WEST
VIRGINIA...NORTHWESTERN NORTH CAROLINA... AND ALL OF SOUTHWESTERN
VIRGINIA UNTIL 4 AM...

AT 950 PM WEATHER SERVICE RADAR SHOWED NUMEROUS LARGE THUNDERSTORMS
OVER EASTERN KENTUCKY AND EASTERN TENNESSEE MOVING INTO SOUTHERN
WEST VIRGINIA AND EXTREME SOUTHWEST VIRGINIA.

MANY OF THESE STORMS HAVE BEEN PRODUCING TORNADOES AND LARGE HAIL
THROUGH MUCH OF THURSDAY AFTERNOON AND EVENING ACROSS THE LOWER OHIO
AND TENNESSEE VALLEYS.

THIS ACTIVITY WILL BE MOVING THROUGH THE WATCH AREA LATE THIS
EVENING AND INTO THE EARLY MORNING HOURS.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS
WEATHER SITUATION.

JDS
Special weather statement, May 18, 9:54 PM EDT, 1 hour 51 minutes before
NCZ001>003-018-019-VAZ007-009>018-022-023-032>035-WVZ042>045-190755-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT THU MAY 18 1995

...A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF SOUTHERN WEST
VIRGINIA...NORTHWESTERN NORTH CAROLINA... AND ALL OF SOUTHWESTERN
VIRGINIA UNTIL 4 AM...

THIS WATCH REPLACES THE EARLIER TORNADO AND SEVERE THUNDERSTORM
WATCHES FOR SOUTHEAST WEST VIRGINIA AND EXTREME SOUTHWEST VIRGINIA.

AT 950 PM WEATHER SERVICE RADAR SHOWED NUMEROUS LARGE THUNDERSTORMS
OVER EASTERN KENTUCKY AND EASTERN TENNESSEE MOVING INTO SOUTHERN
WEST VIRGINIA AND EXTREME SOUTHWEST VIRGINIA.

MANY OF THESE STORMS HAVE BEEN PRODUCING TORNADOES AND LARGE HAIL
THROUGH MUCH OF THURSDAY AFTERNOON AND EVENING ACROSS THE LOWER OHIO
AND TENNESSEE VALLEYS.

THIS ACTIVITY WILL BE MOVING THROUGH THE WATCH AREA LATE THIS
EVENING AND INTO THE EARLY MORNING HOURS.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS
WEATHER SITUATION.

JDS
Local storm report, May 18, 10:36 PM EDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EDT THU MAY 18 1995

DATE/TIME     COUNTY/CITY        EVENT
18/430 PM     HENRY              DIME HAIL JUST EAST OF MARTINSVILLE
                                 COVERED THE GROUND.

18/820 PM     FRANKLIN           DIME HAIL 3 MILES NORTH OF BURNT CHIMNEY.

18/842 PM     BEDFORD            GOLFBALL HAIL AT THE SMITH MOUNTAIN LAKE
                                 STATE PARK.

18/900 PM     CAMPBELL           DIME HAIL IN ALTAVISTA.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:29 PM EDTSevere Thunderstorm WarningRNKGreenbrier46 min

Nearby

Tornado Warnings in West Virginia, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.